Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 29, 2002, 8:56 PM CST for Lawrence County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 8:56 PM CST (02:56 UTC)
- Expired
- Mar 29, 2002, 10:00 PM CST
- In force
- 64 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lawrence County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 9:05 PM CST | Hail 0.88 | Hatton, AL | Nickel size hail was observed in western Lawrence County near the city of Hatton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 8:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
660 WUUS54 KBMX 300256 SVRBHM ALC079-300400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 855 PM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN NORTHWEST ALABAMA * UNTIL 1000 PM CST * AT 854 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF COURTLAND...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOULTON AND HILLSBORO. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8. LAT...LON 3458 8748 3438 8748 3463 8715 3472 8734
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:32 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 29, 8:32 PM CST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 832 PM CST FRI MAR 29 2002 SVR TSTM WATCH HAS BEEN ISSUED FOR PARTS OF NORTH ALABAMA. LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT FROM SW TN INTO CENTRAL KY... SLOWLY MOVING SOUTHEAST. SEVERE CONVECTION ONGOING ALONG THE FRONT WITH SCATTERED ACTIVITY DEVELOPING IN NW AL ATTM. MANY HAIL REPORTS HAVE COME IN FROM THIS ACTIVITY....THEREFORE GREATEST THREAT APPEARS TO BE FROM LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE STILL POSSIBLE. LINE SHOULD CONTINUE FOR SEVERAL MORE HOURS BUT SOME DECREASE IN INTENSITY SHOULD OCCUR OVERNIGHT. WITH ISSUE UPDATE SHORTLY...BUT CURRENT ZONE PACKAGE HAS SITUATION HANDLED QUITE GOOD. MAIN UPDATE CHANGE WILL BE TO BUMP TEMPS UP A TAD IN SOME LOCATIONS...MAINLY WEST AND NORTH. DEW POINTS IN THE 60S MOST SPOTS...SOUTH WINDS TO CONTINUE OVERNIGHT...AND INCREASING CLOUDS. 75 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 34 min |
| Mar 29, 9:18 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 57 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 45 min |
| Mar 29, 9:38 PM CST | Tornado Warning | BMX | Morgan | 52 min |
| Mar 29, 9:39 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 36 min |
| Mar 29, 9:59 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 46 min |
| Mar 29, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Madison | 45 min |
| Mar 29, 10:08 PM CST | Tornado Warning | BMX | Lawrence | 37 min |
| Mar 29, 10:19 PM CST | Tornado Warning | BMX | Madison | 41 min |
| Mar 29, 10:27 PM CST | Tornado Warning | BMX | Marshall | 48 min |
| Mar 29, 10:28 PM CST | Tornado Warning | BMX | Morgan | 47 min |
| Mar 29, 11:10 PM CST | Tornado Warning | BMX | Cullman | 20 min |
| Mar 29, 11:11 PM CST | Tornado Warning | BMX | Marshall | 34 min |
| Mar 29, 11:22 PM CST | Tornado Warning | BMX | DeKalb | 38 min |
| Mar 29, 11:44 PM CST | Tornado Warning | BMX | Marshall | 31 min |
| Mar 29, 11:55 PM CST | Tornado Warning | BMX | DeKalb | 65 min |
| Mar 30, 12:04 AM CST | Tornado Warning | BMX | Etowah | 41 min |
| Mar 30, 12:05 AM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Mar 30, 12:45 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| Mar 30, 1:39 AM CST | Severe Thunderstorm Warning | BMX | Marshall | 51 min |
| Mar 30, 1:40 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Mar 30, 1:45 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 45 min |
| Mar 30, 2:26 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Mar 30, 2:34 AM CST | Severe Thunderstorm Warning | BMX | Marion | 26 min |
| Mar 30, 2:43 AM CST | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| Mar 30, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 44 min |
| Mar 30, 9:35 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Mar 30, 9:58 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:34 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 41 min |
| Mar 30, 10:47 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Mar 30, 11:13 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Mar 30, 11:18 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Mar 30, 11:45 AM CST | Severe Thunderstorm Warning | BMX | Clay | 45 min |
| Mar 30, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| Mar 30, 12:10 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Mar 30, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 20 min |
| Mar 30, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.